Alert archive / Iowa / Frost Advisories in 2018
Frost Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Sep 28, 2018, 3:00 AM CDT for 19 counties in Iowa. It took effect at Sep 29, 2018, 3:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2018, 3:00 AM CDT (08:00 UTC)
- In effect from
- Sep 29, 2018, 3:00 AM CDT
- Expired
- Sep 29, 2018, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WWUS73 KDMX 280800 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 300 AM CDT Fri Sep 28 2018 ...First Frost of the Season Saturday Morning... IAZ004>007-015>017-023>028-035>039-050-281600- /O.NEW.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 300 AM CDT Fri Sep 28 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... The National Weather Service in Des Moines has issued a Frost Advisory, which is in effect from 3 AM to 8 AM CDT Saturday. * TEMPERATURE...Lower to middle 30s. * IMPACTS...Sensitive vegetation could be damaged or potentially perish if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ KLP
5 follow-up statements
431 WWUS73 KDMX 281642 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1142 AM CDT Fri Sep 28 2018 ...First Frost of the Season Saturday Morning... IAZ004>007-015>017-023>028-035>039-050-290045- /O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 1142 AM CDT Fri Sep 28 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... * TEMPERATURE...Low to middle 30s. * IMPACTS...Sensitive vegetation could be damaged or potentially perish if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
331 WWUS73 KDMX 282249 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 549 PM CDT Fri Sep 28 2018 ...First Frost of the Season Saturday Morning... IAZ004>007-015>017-023>028-035>039-050-290700- /O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 549 PM CDT Fri Sep 28 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... * TEMPERATURE...Low to middle 30s. * IMPACTS...Sensitive vegetation could be damaged or potentially perish if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Hagenhoff
975 WWUS73 KDMX 290352 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1052 PM CDT Fri Sep 28 2018 ...First Frost of the Season Saturday Morning... IAZ004>007-015>017-023>028-035>039-050-291200- /O.CON.KDMX.FR.Y.0001.180929T0800Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 1052 PM CDT Fri Sep 28 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... * TEMPERATURE...Low to middle 30s. * IMPACTS...Sensitive vegetation could be damaged or potentially perish if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
889 WWUS73 KDMX 290832 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 332 AM CDT Sat Sep 29 2018 ...First Frost of the Season This Morning... IAZ004>007-015>017-023>028-035>039-050-291300- /O.CON.KDMX.FR.Y.0001.000000T0000Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 332 AM CDT Sat Sep 29 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Low to middle 30s. * IMPACTS...Sensitive vegetation could be damaged or potentially perish if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ KLP
491 WWUS73 KDMX 291258 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 758 AM CDT Sat Sep 29 2018 ...Temperatures Warming Decreasing the Frost This Morning... IAZ004>007-015>017-023>028-035>039-050-291400- /O.EXP.KDMX.FR.Y.0001.000000T0000Z-180929T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 758 AM CDT Sat Sep 29 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Cloud cover has moved into the area as well as the sunrise has caused temperatures to warm up enough to lead to the frost potential decreasing. $$ kp
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Sep 28, 3:00 AM CDT, 0 minutes earlier.
Area forecast discussion, Sep 28, 3:00 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 AM CDT Fri Sep 28 2018 .DISCUSSION.../Today through Thursday/ Issued at 300 AM CDT Fri Sep 28 2018 Broad upper level trough continues to encompass much of the CONUS today. Cold front cleared the cwa by late Thursday evening, and overnight isolated and disorganized shower activity has been ongoing behind the front. Dry low levels are keeping amounts very light with just a trace to a few hundredths measured in the area so far. A more organized band of rainfall is expected later this morning and afternoon as a zone of enhanced mid-level frontogenetical forcing slides east out of Nebraska. Amounts should still be light, possibly up to a quarter inch or so in the some spots. As for temperatures, parts of the area may have already seen their highs for the day. Persistent cold air advection and cloud cover will hold temps steady in the low to mid 50s, making it easily our coolest day so far this fall. Surface high pressure slides through tonight. Clearing skies and calm winds will provide optimal radiative cooling conditions. Still looking at the potential for frost across the northern half of the state Saturday morning as temperatures drop to near freezing. Still some concern with increasing mid to upper level cloud cover by morning as an upper level jet noses into the northern Plains, but current model guidance suggests this cloud cover will hold off just long enough to not have much of an impact on lows. Went ahead and issued a Frost Advisory for most of our northern counties. Flow aloft transitions to more quasi-zonal over the weekend, but the chilly weather continues as the front eventually stalls just to our south and slowly starts to retreat northward as a warm front. Cloud cover and chances for light rain return by Saturday afternoon and continue through Sunday as isentropic ascent increases just north of the frontal boundary. May even have a few rumbles of thunder late Saturday night and Sunday as models develop some pockets of elevated instability. Temperatures on Monday are tricky as the warm front lifts northward into the state. How far north the front makes it during the day is in question, and latest forecast model runs due little to lend any confidence. Currently have 70s across the south and 60s north, but forecast temp gradient is still too washed out due to model blending. Heavy rainfall may become a threat north of the front Sunday night into Monday as low-level moisture transport ramps up, pushing PWATS well above seasonal climo. A compact but potent shortwave ejects northeast out of the desert southwest on Tuesday, which is actually the remnants of Hurricane Rosa currently churning off the western coast of Mexico. Models have trended further north over the last several runs and keep most of the shower and thunderstorm activity north of the state. Stronger southerly low level flow ahead of the system should provide a sufficient push to finally shove the warm front through the entire cwa and give way to above normal temperatures and elevated humidity through the middle of the week. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1151 PM CDT Thu Sep 27 2018 Light showers and sprinkles have been widely scattered primarily over northern and central Iowa this evening. Expect showers to become more widespread toward daybreak and have included SHRA wording at ALO and DSM during period of highest confidence of rain. Elsewhere, VCSH included for now due to lower confidence in coverage or timing. Upstream observations and model data continue to indicate ceilings remaining VFR with the showers before skies clear later tomorrow afternoon into the evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Ansorge
Hazardous weather outlook, Sep 27, 3:45 PM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 345 PM CDT Thu Sep 27 2018 IAZ004>007-015>017-023>028-033>039-050-281100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama- 345 PM CDT Thu Sep 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River flood warnings remain in effect for portions of the area. Please refer to the National Weather Service website for more details, weather.gov/desmoines. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frost is expected on Saturday morning, especially toward the Minnesota border. Those with susceptible vegetation should monitor the forecast for updates and potential advisories. Thunderstorms return to the forecast from late Sunday through Monday, then again around next Wednesday. The severe weather threat is low, but there is the potential for moderate to locally heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ044>049-057>062-070>075-081>086-092>097-281100- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 345 PM CDT Thu Sep 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return to the forecast from Sunday through Monday, then again around next Wednesday. The severe weather threat is low, but there is the potential for moderate to locally heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Lee
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.